Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 562, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 5, 2011, 9:13 PM EDT for Wilkes County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2011, 9:13 PM EDT (01:13 UTC)
- Expired
- Sep 5, 2011, 10:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 9:15 PM EDT | TSTM WND DMG | 1 Nnw Elkville, NC | TREE DOWN ON ELK CREEK DARBY ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 6:29 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1522 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
947
WUUS51 KRNK 060113
SVRRNK
NCC193-060200-
/O.NEW.KRNK.SV.W.0562.110906T0113Z-110906T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 1000 PM EDT.
* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ELKVILLE...OR 11 MILES WEST
OF BOOMER...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELKVILLE...
MAPLE SPRINGS...
HALLS MILLS...
MC GRADY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3607 8142 3607 8144 3609 8149 3609 8152
3611 8154 3614 8150 3629 8140 3629 8137
3632 8137 3637 8133 3636 8128 3636 8125
3633 8088 3600 8134
TIME...MOT...LOC 0113Z 219DEG 31KT 3608 8143
$$
AMS3 follow-up statements
391
WWUS51 KRNK 060137
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EDT MON SEP 5 2011
NCC193-060200-
/O.CON.KRNK.SV.W.0562.000000T0000Z-110906T0200Z/
WILKES NC-
937 PM EDT MON SEP 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR WILKES COUNTY...
AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MILLERS CREEK...OR
NEAR WILBAR...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MILLERS CREEK...
MULBERRY...
HALLS MILLS...
DOCKERY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IN ADDITION...
TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. TURN AROUND DONT DROWN!
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3607 8124 3624 8143 3629 8140 3628 8139
3629 8138 3629 8137 3631 8137 3631 8136
3632 8137 3637 8133 3636 8128 3633 8088
TIME...MOT...LOC 0137Z 219DEG 31KT 3624 8123
$$
AMS546
WWUS51 KRNK 060146
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT MON SEP 5 2011
NCC193-060200-
/O.CON.KRNK.SV.W.0562.000000T0000Z-110906T0200Z/
WILKES NC-
946 PM EDT MON SEP 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHERN WILKES COUNTY...
AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HALLS MILLS...OR NEAR
MC GRADY...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
HALLS MILLS...
DOCKERY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3623 8132 3636 8128 3633 8090 3633 8089
3615 8113
TIME...MOT...LOC 0146Z 219DEG 31KT 3631 8115
$$
AMS633
WWUS51 KRNK 060152 RRA
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT MON SEP 5 2011
NCC193-060203-
/O.EXP.KRNK.SV.W.0562.000000T0000Z-110906T0200Z/
WILKES NC-
952 PM EDT MON SEP 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILKES COUNTY EXPIRES
AT 1000 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
LAT...LON 3623 8132 3636 8128 3633 8090 3633 8089
3615 8113
TIME...MOT...LOC 0153Z 219DEG 31KT 3636 8110
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 7:50 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 5, 7:50 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT MON SEP 5 2011
.SYNOPSIS...
A COLD FRONT HAS STALLED ALONG THE APPALACHIAN MOUNTAINS FROM
PENNSYLVANIA TO GEORGIA. THE REMNANTS OF TROPICAL STORM LEE WILL
SLOWLY MOVE NORTHEAST ALONG THIS BOUNDARY TONIGHT AND TUESDAY.
DEEP TROPICAL MOISTURE IS FLOWING INTO THE REGION...AND WILL
RESULT ING WIDESPREAD HEAVY RAIN.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 659 PM EDT MONDAY..
FORECAST BEING UPDATED TO ADD HEADLINE FOR THE LATEST TORNADO
WATCH IN THE EAST. ALSO...HAVE MADE MINOR TWEAKS TO THE POP AND
WEATHER GRID TO BETTER REFLECT A SHORT PERIOD OF TIME OF ISOLATED
TO SCATTERED COVERAGE ACROSS THE SOUTHEAST PORTION OF THE AREA
THROUGH THE EVENING HOURS. ANTICIPATING COVERAGE TO INCREASE AGAIN
LATER TONIGHT. MINOR TWEAKS TO HOURLY TEMPERATURE AND DEW POINT
TRENDS ALSO THROUGH THE EVENING HOURS.
AS OF 400 PM EDT MONDAY...
REMNANTS OF LEE OVER SERN MS THIS AFTN WILL LIFT NE TONIGHT INTO
TUESDAY. STRONG LOW LEVEL FLOW OF TROPICAL MOISTURE WILL
INTERSECT FRONTAL BOUNDARY...WITH UPSLOPE DEVELOPING INTO THE CNTRL
APLCHNS TONIGHT INTO TUESDAY. EXPANDED THE FLASH FLOOD WATCH
EASTWARD TO INCLUDE ALL OF CWA...WHICH MATCH UP NICELY WITH AKQ AND
LWX. HPC HAS PLACED CWA UNDER A MODERATE TO HIGH RISK FOR EXCESSIVE
RAINFALL THROUGH TUESDAY.
UPPER DYNAMICS/MOISTURE TRANSPORT COME TOGETHER BETTER FOR US
AROUND 00Z/8 PM AND LASTS INTO TUESDAY MORNING...ESPECIALLY IN THE
SOUTHERN/SWRN CWA. FOR TONIGHT LOWS...WITH HIGHER DEWPOINTS IN
TROPICAL AIRMASS FOLLOWED MILDER ADJMET WITH READINGS FROM THE MID
50S IN THE MOUNTAINS TO AROUND 70 IN SOUTHEAST.
PERIODS OF RAIN...HEAVY AT TIMES CONTINUE TUESDAY AS THE REMNANTS OF
TROPICAL DEPRESSION LEE MAKE THEIR WAY NORTHWARD...MOVING AS A LOW
PRESSURE SYSTEM ALONG A COLD FRONT STRETCHING FROM THE MID ATLANTIC
COAST THROUGH THE FLORIDA PANHANDLE.
DEEP TROPICAL MOISTURE RADIATING NORTHWARD FROM POST TROPICAL
LEE... COMBINED WITH STRONG LIFT AS THIS MOISTURE OVERRUNS THE
FRONT... WILL SUPPORT PROLONGED PERIODS OF HEAVY RAIN ALONG THE
BLUE RIDGE... ESPECIALLY ALONG SOUTH FACING SLOPES WHERE
OROGRAPHIC LIFT WILL ENHANCE THE POSSIBILITY OF HEAVY RAIN.
IN ADDITION TO THE FLOOD THREAT...STRONG LIFT WILL COMBINE WITH
ABUNDANT VORTICITY YEILDING A TORNADIC THREAT. CAPES 500-1000 EAST
OF MTNS...LOW LCL...UNCAPPED HIGH SHEAR ENVIRONMENT TO SUPPORT LOW
TOPPED HYBRID SUPERCELLS. THIS WILL BE AN ONGOING ISSUE UNTIL THE
LOW LEVEL CIRCULATION PASSES.
HIGHS TEMPERATURES TUESDAY WILL RANGE FROM THE UPPER 60S WEST OF
THE BLUE RIDGE...TO THE MID 70S ACROSS THE PIEDMONT REGION.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 400 PM MONDAY...
BIG QUESTION AS TO MAGNITUDE OF LINGERING MOISTURE WEDNESDAY AND
THURSDAY. REMNANTS AND LOW LEVEL CIRCULATION FROM TROPICAL STORM
LEE SHOULD MOVE NORTHEAST ALONG THE STALLED APPALACHIAN FRONTAL
BOUNDARY. HOWEVER...MODELS INSIST THE UPPER LEVEL CIRCULATION WILL
LINGER OVER TN/KY WITH CONTINUED RESIDUAL THREAT FOR SHOWERS.
ATTM PREFER GFS SOLUTION WITH DRY SLOT BEHIND LOW AND MID LEVEL
CIRCULATION TUESDAY NIGHT FOLLOWED BY RENUAL OF SHOWER
THREAT...ESP MTNS...FROM WEDNESDAY INTO THURDAY. THE LATER HALF OF
THE WEEK LOOKS UNSETTLED...ALTHOUGH THINK SOME SUN TO FILTER
THROUGH THE CLOUDS EAST OF THE MTNS.
HURRICANE KATIA IS STILL FCST TO MAKE RIGHT HAND TURN
THURSDAY...GAINING LATITUDE AND BEING TURNED NORTH THEN NORTHEAST
AWAY FROM THE U.S. MAINLAND.
TEMPERATURE FORECAST FOR MID WEEK IS DEPENDANT ON AMOUNT OF COLD
AIR THAT IS ABLE TO MAKE IT EAST OF THE MTNS...IN ADDITION TO
CLOUD COVER. FOR NOW WILL KEEP READINGS COOL IN THE MTNS...AND
RAISED THEM A BIT EAST OF THE MTNS WHERE MORE SUN IS ANTICIPATED.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...
WEEKEND FORECAST HINGES ON REMNANTS OF THE UPPER CUTOFF LOW.
LATEST GUIDANCE WEAKENS AND PINWHEELS THE FEATURE WESTWARD.
THIS SUGGESTS TEMPERATURES SHOULD MODERATE...WITH DECREASING
MOISTURE...ESP EAST OF BLUE RIDGE. WITH UPPER SUPPORT
WANING...THINK SHOWER THREAT WILL BECOME MORE DIRUNALLY DRIVEN.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 748 PM EDT MONDAY...
OVERNIGHT ANTICIPATE VAST AREAS OF MODERATE RAIN WITH MOST REGIONS
EXPERIENCING IFR CONDITIONS WITH POCKETS OF LIFR WITH THE
PRCIPITATION...LOW CLOUDS AND FOG. THIS WILL BE THE SCENARIO
THROUGH MOST OF TUESDAY. THERE MAY BE SOME IMPROVEMENT TO MVFR
ACROSS WESTERN PORTIONS OF THE AREA DURING THE AFTERNOON.
THIS UNSETTLED WEATHER PATTERN SHOULD HOLD THROUGH TUE NIGHT/WED AND
POSSIBLY INTO EARLY THURSDAY...AS THE UPPER SYSTEM STAYS SITUATED
ACROSS THE REGION.
BESIDES THE HEAVY RAIN THREAT...THERE IS AN ISOLATED RISK FOR
SEVERE TSRA MAINLY SOUTH OF THE VA/NC BORDER TUESDAY. SO WILL HAVE
TO WATCH FOR TURBULENCE ISSUES AND WIND SHEAR.
STILL THE MAIN ISSUE WILL BE CIGS FLUCTUATING FROM SUB 1KFT TO ABOVE
1KFT DURING PERIODS OF MODERATE TO HEAVIER RAINS INTO TUESDAY. AS IS
USUALLY THE CASE...CIGS TEND TO INCREASE WITH HEAVIER RAINS AND
MIXING...ALTHOUGH FOR MOST OF THE TIME WILL KEEP CIGS AT OR BELOW
1KFT AT ALL TAF SITES.
CONFIDENCE IS THIS SCENARIO IS HIGH.
THIS CONDITIONS COULD POSSIBLY LINGER INTO WEDNESDAY OR THURSDAY
DEPENDING ON THE EVENTUAL MOVEMENT OF THE SYSTEMS AND EXTENT OF
COOL AIR WEDGING THAT OCCURS IN THE FORECAST AREA BEHIND THE COOL
FRONT BEFORE THE TROPICAL SYSTEM AND SLOWLY MOVING CLOSED UPPER
LOW PRESSURE SYSTEM FINALLY CLEAR THE AREA.
&&
.HYDROLOGY...
AS OF 400 PM EDT MONDAY...
EXCESSIVE RAINFALL EXPECTED TONIGHT AND TUESDAY AS REMNANTS OF LEE
INTERACT WITH FRONTAL ZONE. HPC FORECASTING IN EXCESS OF 6 INCHES
ACROSS THE SRN APPS. AREAS WEST OF THE BLUE RIDGE HAVE HAD SOME
POCKETS OF HEAVIER RAINS OVER THE PAST 3 DAYS AND THIS MAY PUSH
LOCAL MOUNTAIN STREAMS INTO FLOOD QUICKER THAN STREAMS EAST OF THE
BLUE RIDGE. ATTM...FORECASTING RAINFALL AMOUNTS OF 4 TO 8 INCHES
WITH HIGHEST AMOUNTS IN THE NC MTNS/FOOTHILLS AND LESS AS YOU HEAD
NE INTO THE PIEDMONT EAST OF LYH/DAN. 3 HR FFG VALUES ARE RUNNING
UNDER 2.5 INCHES ACROSS THE NEW RIVER VALLEY INTO SE WV AND FAR SW
VA. THIS SETUP MAY BE A TWO FOLD PROBLEM WITH FLASH FLOODING
POSSIBLE IN ANY HIGHER CONVECTIVE BANDS THAT FORM...THEN JUST THE
SHEAR AMOUNT OF RAIN OVER THE NEXT 36 HOURS COULD LEAD TO MAIN
STEM FLOODING ALONG LARGER CREEKS AND INTO THE RIVERS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR VAZ007-
009>020-022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR NCZ001>006-
018>020.
WV...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR WVZ042>045.
&&
SYNOPSIS...PM
NEAR TERM...DS/KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...DS/KK
HYDROLOGY...Hazardous weather outlook, Sep 5, 7:04 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 704 PM EDT MON SEP 5 2011 NCZ001-018-VAZ007-009>012-015-WVZ042>045-062315- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-MERCER-SUMMERS- MONROE-GREENBRIER- 704 PM EDT MON SEP 5 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA RIVERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ003>006-019-020-VAZ032>035-043>047-058-059-062315- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 704 PM EDT MON SEP 5 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT... ...TORNADO WATCH 844 IN EFFECT UNTIL 4 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA RIVERS. IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ002-VAZ013-014-016>020-022>024-062315- ALLEGHANY NC-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- 704 PM EDT MON SEP 5 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT... ...TORNADO WATCH 844 IN EFFECT UNTIL 4 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA RIVERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 5, 6:31 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT MON SEP 5 2011
NCZ003-VAZ014-016>018-022>024-032-033-052330-
BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-
PATRICK VA-ROANOKE VA-ROCKBRIDGE VA-SURRY NC-
631 PM EDT MON SEP 5 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT BOTETOURT...CARROLL...CRAIG...
FLOYD...FRANKLIN...MONTGOMERY...PATRICK...ROANOKE...ROCKBRIDGE AND
SURRY COUNTIES...
AT 628 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 4 MILES NORTHEAST OF CATAWBA TO
BOTTOM...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
VERY HEAVY RAIN IS EXPECTED...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR GLENVAR...AND CANA AROUND 635 PM...TERRYS
FORK AND TOAST AROUND 645 PM...FINCASTLE...SALEM AND MOUNT AIRY
AROUND 650 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3640 8096 3694 8062 3697 8055 3704 8056
3751 8026 3775 7949 3744 7973 3740 7981
3737 7978 3656 8037 3638 8094
AMSSpecial weather statement, Sep 5, 6:34 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT MON SEP 5 2011
VAZ022-023-033-034-044-045-058-059-052330-
BEDFORD VA-BOTETOURT VA-CAMPBELL VA-CHARLOTTE VA-FRANKLIN VA-
HALIFAX VA-PITTSYLVANIA VA-ROANOKE VA-
634 PM EDT MON SEP 5 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT BEDFORD...BOTETOURT...
CAMPBELL...CHARLOTTE...FRANKLIN...HALIFAX...PITTSYLVANIA AND ROANOKE
COUNTIES...
AT 628 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 5 MILES NORTHEAST OF BOONES MILL TO 5 MILES
SOUTHEAST OF TURBEVILLE...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
VERY HEAVY RAIN IS EXPECTED...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR STEWARTSVILLE...SMITH MOUNTAIN LAKE...AND
RIDGEWAY AROUND 640 PM...MONETA...CHAMBLISSBURG...AND SOUTH BOSTON
AROUND 645 PM...BLUE RIDGE...HUDDLESTON AND AND MT AIRY AROUND 650
PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3671 7863 3654 7885 3654 7919 3682 7965
3685 7965 3683 7967 3712 8015 3758 7958
3754 7950 3756 7946 3689 7848
AMSSpecial weather statement, Sep 5, 7:25 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 PM EDT MON SEP 5 2011
VAZ023-024-034-060000-
BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
725 PM EDT MON SEP 5 2011
...A SHOWER WITH HEAVY RAIN WILL AFFECT BEDFORD...BOTETOURT AND
ROCKBRIDGE COUNTIES...
AT 725 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 3 MILES
NORTHWEST OF MONTVALE...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN
WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS SHOWER WILL BE NEAR LITHIA AROUND 735 PM...BUCHANAN AROUND 740
PM...ARCADIA AROUND 745 PM AND NATURAL BRIDGE AROUND 755 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3753 7941 3728 7981 3731 7985 3733 7986
3734 7990 3739 7998 3776 7972
AMSSpecial weather statement, Sep 5, 7:38 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 738 PM EDT MON SEP 5 2011 NCZ002-003-019-060015- ALLEGHANY NC-SURRY NC-WILKES NC- 738 PM EDT MON SEP 5 2011 ...A SHOWER WITH HEAVY RAIN WILL AFFECT ALLEGHANY...SURRY AND WILKES COUNTIES... AT 734 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 6 MILES NORTH OF NORTH WILKESBORO...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS SHOWER WILL BE NEAR TRAPHILL AROUND 745 PM...BENHAM...AND STONE MOUNTAIN STATE PARK AROUND 750 PM...ROARING GAP...STATE ROAD...AND GLADE VALLEY AROUND 755 PM...MOUNTAIN PARK AROUND 800 PM...BARRETT... AND ENNICE AROUND 805 PM AND LOW GAP AROUND 810 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3624 8130 3657 8105 3655 8050 3615 8107 AMS
Special weather statement, Sep 5, 8:17 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT MON SEP 5 2011
VAZ023-024-033>035-044-045-060045-
AMHERST VA-BEDFORD VA-BOTETOURT VA-CAMPBELL VA-FRANKLIN VA-
PITTSYLVANIA VA-ROCKBRIDGE VA-
817 PM EDT MON SEP 5 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT AMHERST...BEDFORD...
BOTETOURT...CAMPBELL...FRANKLIN...PITTSYLVANIA AND ROCKBRIDGE
COUNTIES...
AT 815 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM
GLASGOW TO 4 MILES NORTHWEST OF ROCKY MOUNT...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR SNOWDEN AROUND 825 PM...SMITH MOUNTAIN
LAKE AROUND 830 PM...D-DAY MEMORIAL AROUND 835 PM...AND COLEMAN
FALLS AROUND 845 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3695 7941 3697 8007 3767 7948 3771 7901
3770 7898 3757 7890
AMSSpecial weather statement, Sep 5, 9:01 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 901 PM EDT MON SEP 5 2011 NCZ002-003-019-060130- ALLEGHANY NC-SURRY NC-WILKES NC- 901 PM EDT MON SEP 5 2011 ...A SHOWER WITH HEAVY RAIN WILL AFFECT ALLEGHANY...SURRY AND WILKES COUNTIES... AT 857 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 7 MILES NORTHEAST OF NORTH WILKESBORO...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS SHOWER WILL BE NEAR TRAPHILL AROUND 910 PM...BENHAM AROUND 915 PM...STATE ROAD AROUND 920 PM...MOUNTAIN PARK AROUND 925 PM AND BOTTOM AROUND 930 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3632 8123 3656 8086 3651 8044 3616 8104 AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:44 PM EDT | Flash Flood Warning | RNK | Watauga, Wilkes | 6 hr |
| Sep 5, 9:01 PM EDT | Special Weather Statement | RNK | Surry | 29 min |
| Sep 5, 9:20 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes, Surry, Yadkin | 55 min |
| Sep 5, 9:40 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Wilkes, Yadkin | 45 min |
| Sep 5, 10:19 PM EDT | Flash Flood Warning | RNK | Surry | 6 hr |
| Sep 6, 12:17 AM EDT | Flash Flood Warning | RNK | Alleghany, Surry, Wilkes | 6 hr |
| Sep 6, 6:58 AM EDT | Areal Flood Warning | RNK | Ashe, Watauga | 3 hr |
| Sep 6, 9:27 AM EDT | Flash Flood Warning | RNK | Ashe, Watauga, Wilkes | 5 hr |
| Sep 6, 9:48 AM EDT | Tornado Warning | RNK | Stokes, Surry | 27 min |
| Sep 6, 9:57 AM EDT | Areal Flood Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 12 hr |
| Sep 6, 11:38 AM EDT | Special Weather Statement | RNK | Surry | 37 min |
| Sep 6, 1:10 PM EDT | Tornado Warning | RNK | Caswell | 35 min |
| Sep 6, 3:07 PM EDT | Special Weather Statement | RNK | Rockingham | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.